Colorado, 2005

Flash Flood and Hail in Colorado, July 10 to 11, 2005

July 10 to 11, 2005 · NWS PUB · 3 events in 2 counties and zones

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 1:32 PM MST, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 1:32 PM MST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN JUL 10 2005

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN SHORT TERM CONCERNS WINDS OVER FIRE AREA AND FRONTAL PASSAGE ON
MONDAY.

UPPER RIDGE FLATTENED OUT SOMEWHAT FOLLOWING SHORT WAVE PASSAGE
LAST NIGHT AND UPPER TROF HAS PUSHED INTO WESTERN COLORADO. DRY
SWATH OVER CWFA THIS MORNING BEING OVERRUN BY THE MID TO UPPER LEVEL
MOISTURE AHEAD OF THE TROF. SOME FLAT CU AND STRATOCU SPREADING
ACROSS PIKES PEAK REGION. SURFACE DEWPOINTS IN THE LOW 30S ALONG I-
25 CORRIDOR AND 20S OVER EASTERN MOUNTAINS. GUSTY SURFACE WINDS
ALONG EASTERN BORDER AND NEAR CONTINENTAL DIVIDE. OTHERWISE WEAK
GRADIENT EXCEPT ALONG EAST SLOPE OF WET MOUNTAINS. MASON FIRE
PROVIDING ITS OWN ATMOSPHERE. FREQUENT UPWARD SURGES OF SMOKE SEEN
FROM THE WFO. KPUX VELOCITY DATA SHOWING WELL DEFINED SMOKE
SIGNATURE WITH DIFFLUENT WINDS ABOVE 20K FEET. CONDITIONS NEAR THE
FIRE APPEAR TO BE LOCALLY ENHANCED AND EXPECT THAT TO CONTINUE INTO
THE EVENING. KEPT WINDS UP THROUGH THE EVENING ALONG THE EAST SLOPE
OF THE WET MOUNTAINS.

TONIGHT...WESTERN TROF APPROACHES AND WILL HELP MAINTAIN A WESTERLY
WIND COMPONENT WELL INTO THE NIGHT. TROF WILL TRACK ACROSS NORTH OF
THE CWFA BUT WILL STILL INFLUENCE THE WINDS.

MONDAY...USED NAM FOR FRONTAL TIMING ON MONDAY. FRONTAL PASSAGE
PROBABLY LATE AFTERNOON. NAM HAS MUCH MORE PRECIP FORECAST FOR THE
AREA WHILE THE GFS IS NEARLY DRY. USING NAM FIGURE A NORTHEAST WIND
COMPONENT FOR THE AFTERNOON AND KEPT ISOLATED POPS FOR EASTERN
MOUNTAINS AND SPREAD 10 POPS ACROSS EASTERN PLAINS AFTER 21Z
THINKING SOME CONVECTIVE ACTIVITY POSSIBLE AHEAD OF NEXT BOUNDARY.

.LONG TERM...
(MON NITE TO NEXT SUNDAY)

...MAIN CONCERN IS METEOROLOGY WHICH WILL AFFECT THE FIRE WEST OF
   PUEBLO, COLORADO...

FRONT WHICH MOVED INTO THE PLAINS DURING THE DAY MONDAY SHOULD
BE INTO N NM BY 00Z TUESDAY. SOMEWHAT COOLER AIR WILL BE ADVECTED
INTO THE REGION ALONG WITH AN INCREASING CHANCE OF POPS MON EVENING.
BEST CHANCE WILL BE ALONG THE S FACING SLOPES OF THE S MTNS AND I-25
CORRIDOR...AND LEFT HIGHEST POPS (30%) THIS REGION (ACTUAL NAM MOS
VALUES HIGHER BUT WILL PLAY IT CONSERVATIVE FOR NOW).

THERE WILL LIKELY BE SOME LOWER CLOUDS LOCATED OVER ABOVE MENTIONED
AREAS ON TUESDAY MORNING. WITH FRONT COMING THROUGH...TEMPS TUESDAY
WILL BE A BIT COOLER THAN 4 AM FCST...AND BUMPED THEM DOWN A FEW
DEGREES OVER MOST OF THE AREA. IT APPEARS THIS BOUNDARY IS GOING TO
BE FAIRLY DEEP...SO MSTR SHOULD WORK ITS WAY WEST INTO THE SLV AND
SJU MTN REGIONS...WITH CORRESPONDING POPS INCREASING OVER THESE
REGIONS.

THIS FRONT IN THE SHORT TERM SHOULD HELP PUT THE BRAKES ON THE FIRE
BURNING WEST OF PUEBLO. COOLER AIR...A GOOD SHOT OF SOME RAIN...AND
INCREASING RH VALUES ALONG WITH LESSER LAPSE RATES WILL ASSIST IN
SUPPRESSING THE FIRE. MAIN CONCERN HOWEVER...IS NE TO EAST WINDS WILL
PUSH THE FIRE BACK DEEPER INTO THE WET MTNS. THIS IS A CONCERN AS
TEMPS WILL ONCE AGAIN BE ON THE INCREASE BY WEDNESDAY WITH HIGHS BACK
WELL INTO THE 90S. WINDS IN THE LOWER LVLS BY WED WILL BE MORE FROM
THE EAST TO NORHTEAST WHICH WILL CONTINUE TO PUSH THE FIRE BACK INTO
HIER TRRN OF THE WET MTNS.

DID NOT MAKE MUCH CHANGES TO THE LONGER RANGE FORECAST. HIGHS WILL
BE WELL INTO THE 90S EACH DAY WITH A SLIGHT CHANCE OF POPS EACH DAY
MAINLY ALONG THE E FACING SLOPES OF THE S MTNS. WITH THE LARGE HIGH
TO OUR WEST...FLOW ALOFT WILL MAINLY BE FROM A N TO NELY
COMPONENT.

AS A SIDE NOTE...IF GFS IS CORRECT...WE MAY SEE A MAJOR COOL DOWN BY
AFTER NEXT WEEKEND. HOWEVER...THIS FRONT JUST LOOKS...FROM A
CLIMATOLOGICAL STANDPOINT...A BIT TOO STRONG. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 5:45 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SUN JUL 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO
POSSIBLE ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND THROUGH
THE EARLY EVENING HOURS. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL
BE HIGH BASED...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
BETWEEN 40 AND 50 MPH...ALONG WITH CLOUD TO GROUND LIGHTNING. STORMS
WHICH DEVELOP ACROSS THE EASTERN PLAINS WILL HAVE A CHANCE OF
PRODUCING SOME RAINFALL...AS MORE LOW LEVEL MOISTURE WILL BE IN
PLACE. SMALL HAIL TO AROUND 1/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS ACROSS SOUTHEASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE AREA EACH DAY. THERE WILL PROBABLY BE SOME SCATTERED
COVERAGE OF THUNDERSTORMS IN AND NEAR THE EASTERN MOUNTAINS MONDAY
AFTERNOON AND EVENING...WITH SOME WETTING RAINS. THE MAIN THREATS
FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH.  HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Kiowa

When
July 10, 9:38 PM MST to 9:43 PM MST
Where
Kiowa County, Sheridan Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -102.283

Flash Flood, Kiowa

When
July 10, 11:00 PM MST to July 11, 1:00 AM MST
Where
Kiowa County, 8 mi SE of Sheridan Lake
Reported by
TRAINED SPOTTER
Coordinates
38.383, -102.183

Heavy thunderstorm rains caused roadways to be covered by 1 foot of water with some washouts noted on side roads.

Hail, Prowers

When
July 10, 11:30 PM MST to 11:35 PM MST
Where
Prowers County, 2 mi NW of Hartman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467918, 5467920, 5467919.